No really, I am. Oh, I have plenty to say. I just can’t ‘speak’. As if not being able to walk…or stand…or even sit up for an extended period of time wasn’t enough….now I can’t talk either! HUMPH!
Let me just say, I mean…Let me just write….I never, ever ask this question anymore, “WHAT ELSE COULD POSSIBLY GO WRONG?!?” Trust me, I quit asking that question a VERY LONG time ago! Because I ALWAYS get an answer to it!! :0)
I guess you’re probably wondering why I can’t speak. Well, it all started Tuesday night when I went to bed early because I was feeling very, very yucky. I was very dizzy, light-headed and nauseated. That happens often after I eat. It is just part of this thing called POTS. Whenever I eat, especially if I eat anything close to a normal size meal, I often develop these type symptoms. It is mostly because of something called ‘Postprandial Hypotension’. Postprandial Hypotension is a sudden drop in blood pressure after eating. Just as blood pools in my lower extremities and abdomen when I stand, a large amount of blood flows to my digestive system after I eat. Ordinarily, our bodies would keep this from happening by increasing our heart rate and constricting certain blood vessels in order to help maintain a normal blood pressure, thus enough blood to the brain. However, because of my illness, this mechanism doesn’t work properly in me. Therefore, it leads to various symptoms like dizziness, light-headedness, nausea and/or vomiting and sometimes even syncope (fainting) because of such low blood pressure and lack of oxygen to the brain.
Tuesday night, because I was feeling so very nauseated, I decided to take some medication for it. As I attempted to swallow the pill, it got stuck in the back of my throat. I tried and tried to swallow it but it just wouldn’t go anywhere. As I continued to try to swallow it, my throat began to burn like crazy! It literally felt like I had a match lit inside my throat. I drank more and more water trying to get it to go down but it just wouldn’t budge. It just continued to burn! By this time, I was in a state of panic and I was crying like a big baby. After several minutes, I began to cough pretty violently and this caused the tablet to come flying out of my mouth! Halleluiah! Unfortunately, I quickly realized that the burning had not stopped! I was still in so much pain and no matter what I did, the burning sensation would not stop. I drank water, tea and milk, and even ate some bread, but it continued to burn. Finally, I remembered my daughter’s ‘Magic Mouthwash’ that she got when she had Strep a few months ago. When I worked at the doctors’ office, we used to prescribed this all the time. It is some awesome stuff! It generally has Benedryl, Maalox and Lidocaine in it. It not only soothes and coats your mouth, throat and stomach as you gargle and swallow it, it also numbs everything because of the Lidocaine. I gargled and gargled with that stuff and finally….some relief! Praise God! I was so thankful that some of the pain had finally subsided.
After all the commotion was over, I immediately noticed that I could not speak. My voice was completely gone. At that moment, though, I did not care! All that mattered was that the pain had eased and I could finally rest. I could go to sleep. And so I did.
Since Tuesday night, I have not been able to speak without squawking. It is very hard to understand me unless you get really, really close and I whisper. However, I have learned that whispering is really hard on the vocal cords so I’m trying not to do that either. My doc says that the incident definitely injured my larynx – aka - ‘voice box’. He called it a ‘pill ulceration’ on my larynx and said it will probably take anywhere from several days to a couple of weeks for everything to be back to normal. So for now, I have to rest my voice. I still find myself whispering a lot, which I’m trying to remember not to do, but it’s SO hard! Like anything else, you don’t realize how much you use something until it’s gone!
Thanks for checking in! I would really appreciate your prayers – just like always. See ya soon!